Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 102, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 11, 2020, 2:17 PM CDT for Hamilton County, Webster County, Iowa. It was in force for 43 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 2:17 PM CDT (19:17 UTC)
- Expired
- Jul 11, 2020, 3:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 96 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 2:27 PM CDT | HAIL 1 | Fort Dodge, IA | TRAINED SPOTTER REPORTS QUARTER SIZED HAIL ON THE NW SIDE OF FORT DODGE. |
| Jul 11, 2:29 PM CDT | HAIL 1.75 | 2 Sw Fort Dodge, IA | |
| Jul 11, 2:38 PM CDT | HAIL 1.5 | 1 S Fort Dodge, IA | TRAINED SPOTTER REPORTS PING PONG BALL SIZED HAIL NEAR FORT DODGE. |
| Jul 11, 2:41 PM CDT | HAIL 1.75 | 1 Sse Fort Dodge, IA | QUARTER TO GOLF BALL SIZED HAIL SE OF FORT DODGE. |
| Jul 11, 2:42 PM CDT | TSTM WND DMG | 2 Ne Otho, IA | SOCIAL MEDIA PICTURE OF SWEET CORN DAMAGE EAST OF COALVILLE. POSSIBLE MIX OF HAIL AND WIND DAMAGE, FLATTENED IN IMAGE. THIS IS A DELAYED REPORT AND TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 1:10 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2391 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 357 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
979
WUUS53 KDMX 111917
SVRDMX
IAC079-187-112000-
/O.NEW.KDMX.SV.W.0102.200711T1917Z-200711T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
217 PM CDT Sat Jul 11 2020
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northern Webster County in central Iowa...
Northwestern Hamilton County in central Iowa...
* Until 300 PM CDT.
* At 217 PM CDT, a severe thunderstorm was located near Fort Dodge
Regional Airport, or 7 miles northwest of Fort Dodge, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Badger, Otho,
Lehigh, Duncombe, Clare, Woodman Hollow State Park, Brushy Creek St
Recreation Area, Dolliver Memorial State Park and Lizard Creek
State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4257 9397 4256 9397 4256 9392 4254 9384
4231 9398 4256 9441 4265 9434 4265 9427
TIME...MOT...LOC 1917Z 297DEG 23KT 4258 9428
HAIL...1.00IN
WIND...60MPH
$$
Curtis2 follow-up statements
229
WWUS53 KDMX 111926
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
226 PM CDT Sat Jul 11 2020
IAC079-187-112000-
/O.CON.KDMX.SV.W.0102.000000T0000Z-200711T2000Z/
Webster IA-Hamilton IA-
226 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHERN WEBSTER AND NORTHWESTERN HAMILTON COUNTIES...
At 226 PM CDT, a severe thunderstorm was located over Fort Dodge
Regional Airport, or near Fort Dodge, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
Duncombe, Woodman Hollow State Park, Brushy Creek St Recreation Area
and Dolliver Memorial State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9384 4231 9398 4253 9433 4260 9425
TIME...MOT...LOC 1926Z 297DEG 23KT 4255 9421
HAIL...1.00IN
WIND...60MPH
$$
Curtis487
WWUS53 KDMX 111936
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
236 PM CDT Sat Jul 11 2020
IAC079-187-112000-
/O.CON.KDMX.SV.W.0102.000000T0000Z-200711T2000Z/
Webster IA-Hamilton IA-
236 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CDT
FOR NORTHEASTERN WEBSTER AND NORTHWESTERN HAMILTON COUNTIES...
At 235 PM CDT, a severe thunderstorm was located over Fort Dodge,
moving southeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Fort Dodge, Fort Dodge Regional Airport, Coalville, Otho, Lehigh,
Duncombe, Woodman Hollow State Park, Brushy Creek St Recreation Area
and Dolliver Memorial State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4254 9384 4231 9398 4249 9425 4258 9418
TIME...MOT...LOC 1935Z 297DEG 23KT 4252 9414
HAIL...1.50IN
WIND...60MPH
$$
CurtisWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 12:36 PM CDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 11, 12:36 PM CDT, 1 hour 41 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1236 PM CDT Sat Jul 11 2020 ...Aviation Update... .DISCUSSION.../Today through Friday/ Issued at 403 AM CDT Sat Jul 11 2020 Today into this evening...A decent shortwave will drop out of the Northern Plains and across northeast Iowa. By mid to late afternoon, surface based CAPE increases to around 3000 J/Kg with pockets of shear in the 30-40kt range...especially over eastern Iowa. We will likely see scattered thunderstorm development with the shortwave coming in and given the shear, a few storms will likely produce large hail initially with locally damaging wind becoming the more dominant threat with time. DCAPE values from mid to late afternoon across the northeast range from 1000 J/Kg to a little over 1200 J/Kg before waning during the evening. For our area, the window for convection is fairly narrow...favored between 20Z and 01Z before pushing east. Later tonight through Monday night...Upper level ridging will be over the region so it will be dry with warm temps to start the week. On Tuesday, a shortwave breaks down the ridge and pushes the axis of the ridge to the east. AS the shortwave pushes east, much of the area will have precip chances beginning west and north Tuesday then spreading east and south Tuesday night and Wednesday. Wednesday night and Thursday we are in between systems thus dry but on the cool side. From Friday into next weekend, models are not in good agreement on the timing and placement is a warm front setting up but in any event, warming temps are expected late next week into the weekend. Right now we have 85 to 90 for highs Friday/Saturday but the potential for much hotter temps exists. The boundary location and storm development will have an impact but for now I kept the current trend of the going forecast. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1232 PM CDT Sat Jul 11 2020 Thunderstorm activity later this afternoon and evening most likely to affect KFOD/KMCW, with lesser chances to affect KFOD/KDSM/KOTM. As such, have entered periods of prevailing TSRA at KMCW/KALO with MVFR reductions this evening, and limited to VCTS or no mentions at KFOD/KDSM/KOTM and prevailing VFR. Otherwise, prevailing WNW/NW winds potentially gusting to around 25kts as deep mixing is achieved. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...FAB AVIATION...Curtis
Hazardous weather outlook, Jul 11, 4:43 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 443 AM CDT Sat Jul 11 2020 IAZ006-007-016-017-025>028-036>039-048>050-061-062-075-086-097- 120945- Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer- Hamilton-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Jasper- Poweshiek-Mahaska-Wapello-Davis- 443 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Scattered severe thunderstorms are expected this afternoon and early evening. The main threats are damaging thunderstorm winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible late Monday night through Wednesday over most of the area. Additional thunderstorms are possible Thursday and Friday. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon and early evening. IAZ004-005-015-023-024-034-035-045>047-057>060-070>074-081>085- 092>096-120945- Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-Calhoun-Webster- Carroll-Greene-Boone-Audubon-Guthrie-Dallas-Polk-Cass-Adair- Madison-Warren-Marion-Adams-Union-Clarke-Lucas-Monroe-Taylor- Ringgold-Decatur-Wayne-Appanoose- 443 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated strong to severe thunderstorms are possible this afternoon and early evening. The main threats are damaging thunderstorm winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible late Monday night through Wednesday over most of the area. Additional thunderstorms are possible Thursday and Friday. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this afternoon. IAZ033-044-120945- Sac-Crawford- 443 AM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight Isolated to scattered non severe thunderstorms are possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Sunday through Friday Thunderstorms are possible late Monday night through Wednesday over most of the area. Additional thunderstorms are possible Thursday and Friday. The severe weather potential for next week will be determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:32 AM CDT | Special Weather Statement | DMX | Crawford | 43 min |
| Jul 11, 2:28 AM CDT | Special Weather Statement | DMX | Audubon | 47 min |
| Jul 11, 8:43 AM CDT | Severe Thunderstorm Warning | DMX | Bremer | 21 min |
| Jul 11, 9:16 AM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer | 14 min |
| Jul 11, 2:44 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 46 min |
| Jul 11, 2:48 PM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 42 min |
| Jul 11, 2:56 PM CDT | Severe Thunderstorm Warning | DMX | Boone, Hamilton, Story, Webster | 49 min |
| Jul 11, 3:03 PM CDT | Severe Thunderstorm Warning | DMX | Butler, Cerro Gordo, Franklin | 42 min |
| Jul 11, 3:20 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Palo Alto, Pocahontas | 40 min |
| Jul 11, 3:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Winnebago, Worth | 39 min |
| Jul 11, 3:23 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Bremer, Butler | 52 min |
| Jul 11, 3:24 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Wright | 51 min |
| Jul 11, 3:53 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 37 min |
| Jul 11, 3:57 PM CDT | Special Weather Statement | DMX | Grundy | 48 min |
| Jul 11, 4:06 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 39 min |
| Jul 11, 4:20 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk | 40 min |
| Jul 11, 4:44 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Tama | 35 min |
| Jul 11, 4:48 PM CDT | Severe Thunderstorm Warning | DMX | Black Hawk, Butler, Grundy | 24 min |
| Jul 11, 5:01 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Hardin, Marshall, Story | 29 min |
| Jul 11, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Story | 46 min |
| Jul 11, 5:40 PM CDT | Severe Thunderstorm Warning | DMX | Marshall, Story | 35 min |
| Jul 11, 6:03 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Marshall, Poweshiek, Story | 27 min |
| Jul 11, 6:30 PM CDT | Severe Thunderstorm Warning | DMX | Jasper, Mahaska, Poweshiek | 17 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.